What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 23, 10:46 AM EST, 44 minutes earlier.
Area forecast discussion, Dec 23, 10:46 AM EST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1046 AM EST Sat Dec 23 2017
.DISCUSSION...A fronto-genetic line of showers will continue to
move though this morning/early afternoon. Main concern will this
line will remain potential of strong gusty winds up to 50 mph
given an 850mb jet up to 70kts. Gradient winds over the area
continues to produce windy conditions, especially across the
higher elevations. Models show winds subsiding by early this
afternoon and becoming more west to eventually northwest.
Will continue wind advisory and high wind warning as is.
Have a great afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 41 51 29 / 100 10 10 10
Knoxville McGhee Tyson Airport, TN 66 39 51 26 / 100 10 20 20
Oak Ridge, TN 65 38 49 26 / 100 10 20 20
Tri Cities Airport, TN 64 37 51 22 / 100 20 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST this afternoon for Cherokee-Clay.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
Wind Advisory until 3 PM EST /2 PM CST/ this afternoon for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest
Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-Washington TN-
West Polk.
Wind Advisory until 4 PM EST this afternoon for East Polk-
Johnson-Southeast Carter-Southeast Greene-Southeast Monroe-
Unicoi.
VA...Wind Advisory until 3 PM EST this afternoon for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Dec 23, 4:20 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
420 AM EST Sat Dec 23 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
420 AM EST Sat Dec 23 2017 /320 AM CST Sat Dec 23 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
A strong storm system will move across the Tennessee Valley and
southern Appalachians today. A line of showers may produce
locally heavy rainfall across the region. Rainfall amounts of 1
to 2 inches are possible in a brief period this morning and early
this afternoon, and localized flooding may be possible.
Strong gusty winds are also expected ahead and along the line of
showers. Southwest winds between 15 to 25 mph with gusts to 35
mph can be expected ahead of the showers, with gusts up to 50 mph
possible in stronger portions of the line. In the mountains, wind
gusts of up to 50 mph will be possible ahead of the line. The
combination of high winds and saturated soils may lead to some
downed trees and localized power outages, especially in the higher
elevations of the mountains and along the plateau.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
In the latter part of the upcoming week precipitation chances
will be increasing and cold air will cover the region. Some areas
could get measurable wintry precipitation, mainly on Thursday or
Friday, but there is low confidence on both the strength and
location of this system. Keep abreast of the latest updates on
this Winter weather system for late in the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Dec 23, 9:44 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
944 AM EST SAT DEC 23 2017
TNZ035-036-067>069-231545-
Anderson-Roane-Loudon-Knox-Morgan-
944 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORGAN...
LOUDON...ANDERSON...KNOX AND ROANE COUNTIES...
At 943 AM EST, radar indicated strong thunderstorms were located
along a line extending from Noetown to 6 miles west of Rockwood.
Movement was east at 40 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Kingston, Rockwood,
Loudon, Farragut, Fairview, Oliver Springs, Louisville, Plainview,
Midtown, Harriman, Halls, Blaine, Norris, Philadelphia, Oakdale and
Coalfield.
LAT...LON 3564 8454 3567 8463 3573 8464 3570 8467
3576 8476 3579 8474 3582 8479 3592 8468
3627 8401 3617 8392 3617 8375 3611 8369
3583 8412 3585 8414 3582 8414 3565 8440
3567 8443 3566 8450 3567 8450 3561 8452
TIME...MOT...LOC 1443Z 260DEG 39KT 3662 8378 3588 8479
mjbSpecial weather statement, Dec 23, 9:48 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
948 AM EST SAT DEC 23 2017
TNZ013>015-037-038-VAZ001-231545-
Claiborne-Hancock-Union-Campbell-Grainger-Lee-
948 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAIBORNE...HANCOCK...
GRAINGER AND UNION COUNTIES...
At 948 AM EST, radar indicated strong thunderstorms were located
along a line extending from Binghamtown to near La Follette. Movement
was east at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Maynardville, Sneedville, Rutledge, New Tazewell, Bean Station,
Tazewell, Plainview, Harrogate, Blaine, Luttrell, Lone Mountain,
Howard Quarter, Buffalo Springs, Rose Hill, Treadway, Big Ridge State
Park, Joppa, Springdale, Thorn Hill and Evanston.
LAT...LON 3659 8284 3651 8312 3642 8320 3639 8328
3626 8328 3630 8333 3617 8348 3618 8356
3619 8356 3613 8361 3614 8364 3610 8363
3612 8368 3608 8366 3617 8374 3617 8392
3630 8403 3625 8406 3628 8411 3661 8355
TIME...MOT...LOC 1448Z 282DEG 18KT 3665 8375 3632 8412
mjbSpecial weather statement, Dec 23, 9:51 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
951 AM EST SAT DEC 23 2017
VAZ002-231515-
Wise-
951 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WISE COUNTY AND THE
CITY OF NORTON...
At 950 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Clintwood to near Big Black
Mountain. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul and
Pardee.
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3688 8240 3688 8263 3682 8270 3683 8275
3681 8277 3685 8285 3689 8288 3693 8286
3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 1450Z 267DEG 21KT 3711 8240 3689 8287
mjbSpecial weather statement, Dec 23, 10:14 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1014 AM EST SAT DEC 23 2017
VAZ001-002-005-231615-
Scott-Wise-Lee-
1014 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE...SCOTT AND WISE
COUNTIES AND THE CITY OF NORTON...
At 1014 AM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Clintwood to 9 miles
northeast of Tazewell. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Norton, Wise, Gate City, Jonesville, Big Stone Gap, Pennington Gap,
Weber City, Coeburn, Appalachia, Pound, St. Paul, Nickelsville,
Dungannon, St. Charles, Duffield, Clinchport, Dryden, Rose Hill,
Pardee and Jasper.
LAT...LON 3713 8255 3703 8248 3696 8236 3697 8233
3691 8230 3691 8232 3689 8232 3688 8241
3660 8230 3660 8366 3667 8352 3667 8342
3674 8314 3683 8310 3689 8288 3693 8286
3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 1514Z 282DEG 28KT 3708 8255 3656 8347
mjbSpecial weather statement, Dec 23, 11:05 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
1105 AM EST SAT DEC 23 2017
TNZ038-068>071-073-231645-
Jefferson-Loudon-Grainger-Knox-NW Blount-North Sevier-
1105 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUDON...KNOX...
BLOUNT...CENTRAL JEFFERSON...SOUTHWESTERN GRAINGER AND NORTHWESTERN
SEVIER COUNTIES...
At 1105 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Plainview to 6 miles east of
Sweetwater. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Knoxville, Maryville, Sevierville, Lenoir City, Alcoa, Jefferson
City, Loudon, Dandridge, Farragut, Louisville, White Pine, Plainview,
New Market, Rockford, Eagleton Village, Strawberry Plains, Halls,
Blaine, Greenback and Friendsville.
LAT...LON 3559 8411 3558 8413 3562 8419 3562 8425
3567 8432 3564 8438 3567 8443 3566 8448
3617 8386 3617 8373 3619 8372 3620 8372
3614 8331 3555 8402 3554 8409
TIME...MOT...LOC 1605Z 290DEG 22KT 3618 8374 3563 8436
mjbSpecial weather statement, Dec 23, 11:29 AM EST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
1129 AM EST SAT DEC 23 2017
TNZ038>040-042-070>074-231730-
Blount Smoky Mountains-Jefferson-Hamblen-Northwest Greene-Sevier
Smoky Mountains-Northwest Cocke-Grainger-NW Blount-North Sevier-
1129 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BLOUNT...
JEFFERSON...CENTRAL COCKE...SOUTHWESTERN GREENE...EAST CENTRAL
GRAINGER...SEVIER AND HAMBLEN COUNTIES...
At 1129 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Morristown to Maryville. Movement
was east at 30 mph.
Locations impacted include...
Morristown, Maryville, Greeneville, Sevierville, Jefferson City,
Newport, Gatlinburg, Dandridge, Pigeon Forge, Bean Station, White
Pine, New Market, Baneberry, Parrottsville, Russellville, Smoky
Mountains-Newfound Gap, Eagleton Village, Smoky Mountains-Fontana
Area, Smoky Mountains-Balsam Mountain and Mosheim.
LAT...LON 3567 8405 3584 8387 3594 8368 3599 8365
3602 8367 3634 8333 3628 8324 3629 8324
3612 8278 3601 8295 3588 8310 3581 8328
3569 8326 3566 8330 3566 8334 3561 8344
3557 8349 3558 8361 3556 8377 3554 8381
TIME...MOT...LOC 1629Z 269DEG 25KT 3625 8338 3573 8399
mjb